Arkansas, 2014

Flash Flood and Damaging Wind in Arkansas, May 27 to 31, 2014

May 27 to 31, 2014 · NWS LZK · 3 events in 2 counties and zones

An upper level low pressure system wandered slowly around the area from the 27th through the 31st. Showers and thunderstorms occurred each day, especially during the afternoons and evenings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$125,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

An upper level low pressure system wandered slowly around the area from the 27th through the 31st. Showers and thunderstorms occurred each day, especially during the afternoons and evenings. Some of the storms produced gusty winds and locally heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 27, 11:44 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, May 27, 11:44 AM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1244 PM CDT TUE MAY 27 2014

.AVIATION...
THE AREA OF LOW PRESSURE CONTINUES TO MOVE EAST THROUGH TEXAS
DRAWING MOISTURE UP FROM THE GULF OF MEXICO. SCATTERED SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED ACROSS ARKANSAS AND WILL BECOME MORE
WIDESPREAD THIS AFTERNOON AND EVENING AND CONTINUE OVERNIGHT.
MAINLY VFR AND MVFR CONDITIONS ARE EXPECTED...THOUGH SOME IFR
CONDITIONS ARE ANTICIPATED IN THE EARLY MORNING WITH LOW CEILINGS
AND PATCHY FOG.

&&

.PREV DISCUSSION... /ISSUED 945 AM CDT TUE MAY 27 2014/

DISCUSSION...

EARLIER UPDATED TO LOWER POPS A BIT OVER CENTRAL AND EASTERN AR
BASED ON CURRENT TRENDS. THE UPPER LOW PRESSURE SYSTEM IS HOLDING
MORE OVER THE RIVER RIVER IN SW OK AND SPINNING...THEN SHOWING SIGNS
OF MOVEMENT EAST. ALSO THE LARGE CONVECTION AREA OVER EAST TX AND
MOVING INTO LA HAS HELD BACK SOME MOISTURE INFLUX AND ENERGY GETTING
TO AR. THE UPPER ENERGY ROTATING AROUND THE LOW IS BEING STRETCHED
OUT AND WEAKENED AS IT MOVES OVER WESTERN TO CENTRAL AR. THE 12Z
KLZK SOUNDING HAD A PRECIP WATER VALUE UP FROM 1.43 INCHES MON TO
1.52 INCHES TODAY. MAY ADJUST AFTERNOON POPS DOWN A BIT ALSO BASED
ON TRENDS WITH LATE MORNING UPDATE. TEMPS ON TRACK. OTHERWISE...REST
OF FORECAST WILL ONLY BE FINE TUNED. HAVE CONSIDERED FLASH FLOOD
WATCH POTENTIAL FOR SOUTHERN TO SW AR AREAS...BUT AT THIS TIME...DUE
TO THE RAIN EVENT OVER SEVERAL DAYS...WILL HOLD OFF AND CONTINUE TO
MONITOR. (59)

PREV DISCUSSION... /ISSUED 616 AM CDT TUE MAY 27 2014/

AVIATION...
CONDITIONS WILL CONTINUE TO DETERIORATE TODAY FROM VFR TO MVFR...
AS UPPER LEVEL LOW PRESSURE MOVES INTO THE REGION. BY LATE TONIGHT...
IFR CONDITIONS WILL BE PREVAILING. PRECIPITATION WILL GRADUALLY
FILL IN THROUGH THE MORNING...BECOMING WIDESPREAD BY MID DAY.
THUNDER WILL BE POSSIBLE AS WELL. TAFS OUT SHORTLY.

PREV DISCUSSION... /ISSUED 329 AM CDT TUE MAY 27 2014/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT

SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE ONGOING THIS
MORNING DUE TO LARGE SCALE DIFFLUENCE AND WAVES OF UPPER LEVEL
ENERGY PASSING ACROSS THE STATE AHEAD OF AN APPROACHING LOW
PRESSURE SYSTEM CURRENTLY OUT IN THE PANHANDLES REGION. SHOWERS
AND THUNDERSTORMS WILL BECOME MORE NUMEROUS THROUGH THE DAY AS THE
MAIN UPPER LEVEL FEATURE MOVES INTO ARKANSAS AND INTERACTS WITH
THE DEEP LAYER MOISTURE IN PLACE ACROSS THE REGION.

THE LOW PRESSURE SYSTEM WILL REMAIN ACROSS ARKANSAS THROUGH THE
REMAINDER OF THE WEEK...KEEPING CHANCES FOR PRECIP IN THE FORECAST
EVERY DAY. HOWEVER...THE BEST CHANCES WILL REMAIN ACROSS THE
SOUTHERN HALF OF THE STATE. RAINFALL WILL BE HEAVY AT TIMES...WITH
WIDESPREAD 2 TO 3 INCH AMOUNTS ACROSS THE SOUTHERN THIRD OF
ARKANSAS. HOWEVER...LOCALLY HEAVIER AMOUNTS OVER 3 INCHES...OR
POSSIBLY MORE...CANNOT RULED OUT. ALTHOUGH SOME LOCALIZED FLASH
FLOODING COULD OCCUR...WIDESPREAD FLOODING IS NOT ANTICIPATED.

LESSER RAIN AMOUNTS ARE EXPECTED ACROSS CENTRAL PORTIONS OF THE
STATE...WITH GENERALLY AROUND 2 INCHES EXPECTED. THE NORTHERN
THIRD OF ARKANSAS WILL GET AROUND AN INCH OR SO. IT SHOULD GO WITH
OUT SAYING THAT HEAVIER AMOUNTS COULD OCCUR IN THESE AREAS
DEPENDING ON HOW THE UPPER LEVEL LOW TRACKS.

CLOUD COVER AND WIDESPREAD RAINFALL WILL SUPPRESS TEMPERATURES
THROUGH THE END OF THE WEEK...WITH READINGS EXPECTED TO BE NEAR OR A
LITTLE BELOW NORMAL FOR THE END OF MAY.

LONG TERM...SATURDAY THROUGH MONDAY

OUR FRIENDLY UPPER LOW WILL CONTINUE TO EXERT SOME INFLUENCE DURING
MUCH OF THE LONG TERM PERIODS. THIS WILL BE IN THE RESULT OF
SCATTERED...LARGELY DIURNALLY-DRIVEN CONVECTION EACH DAY. BY
MONDAY...RIDGING WILL START TO TRY TO BUILD IN FROM THE SOUTHWEST...
WITH THE UPPER LOW GRADUALLY SHIFTING TOWARD THE SOUTHERN GULF OF
MEXICO. THROUGH THE PERIOD...TEMPERATURES WILL BE CLOSE TO OR A
LITTLE ABOVE SEASONAL AVERAGES. HOWEVER...THESE WILL LARGELY BE
DEPENDENT ON CLOUD COVER AND CONVECTION COVERAGE AND DURATION EACH
DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     65  81  66  84 /  50  60  40  40
CAMDEN AR         67  81  66  84 /  70  70  50  60
HARRISON AR       62  80  63  82 /  50  50  30  40
HOT SPRINGS AR    66  79  66  82 /  70  70  40  50
LITTLE ROCK   AR  67  82  67  84 /  60  70  40  50
MONTICELLO AR     67  81  67  84 /  70  70  50  60
MOUNT IDA AR      65  78  65  81 /  70  60  40  50
MOUNTAIN HOME AR  63  81  64  83 /  50  50  30  40
NEWPORT AR        66  82  67  85 /  50  60  40  40
PINE BLUFF AR     67  81  67  84 /  70  70  50  50
RUSSELLVILLE AR   65  81  65  83 /  60  60  40  50
SEARCY AR         65  82  66  85 /  60  60  40  50
STUTTGART AR      67  82  67  84 /  60  70  40  50
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...51
Hazardous weather outlook, May 27, 4:00 AM CST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT TUE MAY 27 2014

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-281000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE LIKELY TODAY AND TONIGHT...AS AN
UPPER LEVEL LOW PRESSURE AREA MOVES OUT OF TEXAS AND INTO THE
REGION. WIDESPREAD OR ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED...
BUT SOME GUSTY WINDS AND LOCALIZED HEAVY RAINFALL MAY BE POSSIBLE
WITH SOME OF THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO BRING A CHANCE
OF SHOWERS AND THUNDERSTORMS THROUGH THE REMAINDER OF THE WEEK AND
INTO THE WEEKEND.

THE SYSTEM WILL MEANDER AROUND THE REGION...WITH SEVERAL ROUNDS OF
RAIN EXPECTED. LOCALIZED HEAVY RAINFALL IS POSSIBLE...HOWEVER AT
THIS TIME...IT DOES NOT APPEAR THAT THERE WILL BE A WIDESPREAD FLASH
FLOOD THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

57

In the hours before

Special weather statement, May 27, 12:38 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
138 PM CDT TUE MAY 27 2014

ARZ014-015-024-271920-
CLEBURNE AR-IZARD AR-STONE AR-
138 PM CDT TUE MAY 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STONE...SOUTHERN IZARD
AND NORTHERN CLEBURNE COUNTIES UNTIL 215 PM CDT...

AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF GREERS FERRY...OR 12 MILES
NORTHEAST OF GREERS FERRY LAKE...MOVING NORTH AT 20 MPH.

SMALL HAIL FROM PEA UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS
UP TO 40 MPH ARE EXPECTED WITH THIS STORM. HEAVY RAIN AND DANGEROUS
LIGHTNING WILL ALSO BE POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
  MOUNTAIN VIEW...      LUNENBURG...          LONE STAR...
  HERPEL...             BRANDENBERG...        WOODROW...
  TWIN CREEK...         SYLAMORE SHOOTING RANGE...
  SYLAMORE BIKE TRAIL...                      SYLAMORE...
  SAINT JAMES...        PRIM...               PARMA...
  OPTIMUS...            LUBER...              HANOVER...
  GUION...              BREWER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3605 9218 3604 9187 3564 9192 3565 9218
TIME...MOT...LOC 1837Z 182DEG 19KT 3569 9204

/59
Special weather statement, May 27, 12:38 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
138 PM CDT TUE MAY 27 2014

ARZ043>045-055-056-271910-
GRANT AR-JEFFERSON AR-LONOKE AR-PULASKI AR-SALINE AR-
138 PM CDT TUE MAY 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN SALINE...
SOUTHEASTERN PULASKI...EXTREME WESTERN LONOKE...NORTHWESTERN
JEFFERSON AND NORTHEASTERN GRANT COUNTIES UNTIL 215 PM CDT...

AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 2 MILES SOUTHWEST OF REDFIELD...OR 14 MILES
NORTHEAST OF SHERIDAN...MOVING NORTH AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SHERWOOD...           N LITTLE ROCK ARPT... NORTH LITTLE ROCK...
  DOWNTOWN LITTLE ROCK...                     WRIGHTSVILLE...
  SWEET HOME...         SCOTT...              REDFIELD...
  PROTHRO JUNCTION...   ORION...              MCALMONT...
  LEVY...               LAKEWOOD...           IRONTON...
  ESTES...              LITTLE ROCK AIRPORT...
  STATE FAIRGROUNDS...  CAMP ROBINSON...

THIS INCLUDES INTERSTATE 30 BETWEEN MILE MARKERS 134 AND 142.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 148 AND 163.

THIS INCLUDES INTERSTATE 440 BETWEEN MILE MARKERS 1 AND 14.

THIS INCLUDES INTERSTATE 530 BETWEEN MILE MARKERS 1 AND 22.

THIS INCLUDES INTERSTATE 630 BETWEEN MILE MARKERS 1 AND 3.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3485 9234 3484 9207 3441 9212 3441 9230
TIME...MOT...LOC 1838Z 181DEG 35KT 3444 9221

51

The radar

The Little Rock radar (KLZK), 11 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
May 27, 12:55 PM CST
Where
Pulaski County, 1.12 mi NNW of Little Rock
Measured
35 kt (40 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
Social Media
Coordinates
34.745, -92.289

A large limb broke off a tree on the edge of the Arkansas State Capitol grounds. The limb fell on a passing car, resulting in one injury.

Heavy Rain, Pulaski

When
May 29, 10:15 AM CST
Where
Pulaski County, 2.6 mi NNW of Cammack
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
34.815, -92.368

A large tree fell onto a house and van on Crystal Hill Rd. due to saturated ground and wet foliage. A woman in the house was injured.

Flash Flood, Hot Spring

When
May 31, 12:11 PM CST to 3:00 PM CST
Where
Hot Spring County, 3.67 mi NNW of Magnet Cove to 3.96 mi WSW of Sherwood Hills
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
34.501, -92.848

Multiple roads in Malvern and eastern Hot Spring County became impassable. Some vehicles were stranded in the high water, and water entered at least two houses.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508649, 509508, 509507.